Medications and Associated Symptoms/Problems following Coronary Artery Bypass Surgery

2.50
Hdl Handle:
http://hdl.handle.net/10755/160997
Type:
Presentation
Title:
Medications and Associated Symptoms/Problems following Coronary Artery Bypass Surgery
Abstract:
Medications and Associated Symptoms/Problems following Coronary Artery Bypass Surgery
Conference Sponsor:Midwest Nursing Research Society
Conference Year:2010
Author:Schulz, Paula, PhD
P.I. Institution Name:University of Nebraska Medical Center
Title:College of Nursing
Contact Address:320 Commerce Court, Lincoln, NE, 68588-0220, USA
Contact Telephone:402.472.7336
Co-Authors:P. Schulz, D.J. Lottman, T. Barkmeier, L. Zimmerman, S. Barnason, College of Nursing, University of Nebraska Medical Center, Lincoln, NE;
Older adults often present for coronary artery bypass surgery (CABS) with multiple prescription and nonprescription medications and receive new medications postoperatively. Patients may have difficulty managing symptoms or problems if they cannot discern between usual postoperative symptoms and medication effects or side effects. The purpose of this secondary analysis was to examine medication use and postoperative symptoms/problems in the first 3 months after CABS. The conceptual framework for this study was the Symptom Management model (Dodd et al., 2001). Methods. The sample consisted of older (equal to or greater than 65 years) men and women (n=232) who had undergone CABS. Medication use data were collected using subject self-report at 3 and 6 weeks and 3 months after surgery. Results. The mean number of postoperative medications ranged from 7.72 at time of dismissal to 5.55 at 3 months post-CABS. A majority reported taking aspirin (88.2 - 85.7%), cholesterol lowering drugs (88.6 - 87%), and beta-blockers (68 - 55.6%). Approximately 33.3% reported taking angiotensin converting enzyme inhibitors (ACEI) while antiarrhythmic use decreased over time (37.7 - 7.2%). Using Fisher's Exact test, 3 months post-CABS, the proportion of patients reporting fatigue and taking antiarrhythmics was significantly greater (p<.02) than the proportion of patients reporting fatigue and not taking antiarrhythmics. Using Chi-Square and Fisher's Exact tests, no other significant differences (p>.05) were found in the proportion of patients taking cardiac medications (beta-blockers, antiarrhythmics, cholesterol lowering, or ACEI) compared to subjects not taking those medications for medication specific side effects. In conclusion, patients experience symptoms after surgery that need to be managed, but these symptoms did not appear to be side effects from medications. Patients should be educated and counseled about postoperative symptoms/problems, symptom management, and medication actions and side effects to enhance recovery.
Repository Posting Date:
26-Oct-2011
Date of Publication:
17-Oct-2011
Sponsors:
Midwest Nursing Research Society

Full metadata record

DC FieldValue Language
dc.typePresentationen_GB
dc.titleMedications and Associated Symptoms/Problems following Coronary Artery Bypass Surgeryen_GB
dc.identifier.urihttp://hdl.handle.net/10755/160997-
dc.description.abstract<table><tr><td colspan="2" class="item-title">Medications and Associated Symptoms/Problems following Coronary Artery Bypass Surgery</td></tr><tr class="item-sponsor"><td class="label">Conference Sponsor:</td><td class="value">Midwest Nursing Research Society</td></tr><tr class="item-year"><td class="label">Conference Year:</td><td class="value">2010</td></tr><tr class="item-author"><td class="label">Author:</td><td class="value">Schulz, Paula, PhD</td></tr><tr class="item-institute"><td class="label">P.I. Institution Name:</td><td class="value">University of Nebraska Medical Center</td></tr><tr class="item-author-title"><td class="label">Title:</td><td class="value">College of Nursing</td></tr><tr class="item-address"><td class="label">Contact Address:</td><td class="value">320 Commerce Court, Lincoln, NE, 68588-0220, USA</td></tr><tr class="item-phone"><td class="label">Contact Telephone:</td><td class="value">402.472.7336</td></tr><tr class="item-email"><td class="label">Email:</td><td class="value">pschulz@unmc.edu</td></tr><tr class="item-co-authors"><td class="label">Co-Authors:</td><td class="value">P. Schulz, D.J. Lottman, T. Barkmeier, L. Zimmerman, S. Barnason, College of Nursing, University of Nebraska Medical Center, Lincoln, NE;</td></tr><tr><td colspan="2" class="item-abstract">Older adults often present for coronary artery bypass surgery (CABS) with multiple prescription and nonprescription medications and receive new medications postoperatively. Patients may have difficulty managing symptoms or problems if they cannot discern between usual postoperative symptoms and medication effects or side effects. The purpose of this secondary analysis was to examine medication use and postoperative symptoms/problems in the first 3 months after CABS. The conceptual framework for this study was the Symptom Management model (Dodd et al., 2001). Methods. The sample consisted of older (equal to or greater than 65 years) men and women (n=232) who had undergone CABS. Medication use data were collected using subject self-report at 3 and 6 weeks and 3 months after surgery. Results. The mean number of postoperative medications ranged from 7.72 at time of dismissal to 5.55 at 3 months post-CABS. A majority reported taking aspirin (88.2 - 85.7%), cholesterol lowering drugs (88.6 - 87%), and beta-blockers (68 - 55.6%). Approximately 33.3% reported taking angiotensin converting enzyme inhibitors (ACEI) while antiarrhythmic use decreased over time (37.7 - 7.2%). Using Fisher's Exact test, 3 months post-CABS, the proportion of patients reporting fatigue and taking antiarrhythmics was significantly greater (p&lt;.02) than the proportion of patients reporting fatigue and not taking antiarrhythmics. Using Chi-Square and Fisher's Exact tests, no other significant differences (p&gt;.05) were found in the proportion of patients taking cardiac medications (beta-blockers, antiarrhythmics, cholesterol lowering, or ACEI) compared to subjects not taking those medications for medication specific side effects. In conclusion, patients experience symptoms after surgery that need to be managed, but these symptoms did not appear to be side effects from medications. Patients should be educated and counseled about postoperative symptoms/problems, symptom management, and medication actions and side effects to enhance recovery.</td></tr></table>en_GB
dc.date.available2011-10-26T23:14:13Z-
dc.date.issued2011-10-17en_GB
dc.date.accessioned2011-10-26T23:14:13Z-
dc.description.sponsorshipMidwest Nursing Research Societyen_GB
All Items in this repository are protected by copyright, with all rights reserved, unless otherwise indicated.